banner by Alex McDonough
The Polypharmacy Phenomenon
by Emily Migdal
According to the National Center for Biotechnology Information (NCBI), 50 percent of adults 65 years and older take 1-2 unnecessary medications. To many of us, this is not all that surprising—think about your parents or grandparents. Everything from pain medication to blood thinners to dietary supplements can be found in their medicine cabinets. But while this may improve quality of life for a period of time, research shows that there is a strong correlation between polypharmacy, taking 4 medications or more daily, and negative consequences, such as drug interactions and adverse side effects.
The major concern of polypharmacy is dangerous drug interactions. One common pairing is the anti-clotting drug clopidogrel and aspirin, drugs that are commonly taken by adults with heart problems. However, because both drugs are blood-thinners, there is a higher risk of fatal internal bleeding if both are taken at the same time.
But these interactions are not limited to over-the-counter and prescription drugs— according to the New York Times, 42 percent of patients do not notify their doctor of many supplements they take daily. Herbal supplements, such as St. John’s wort, pose an equally unsafe risk when combined with other medications. One common use for this particular supplement is depression, and many patients will not mention that they take the supplement when listing their current medications. A doctor may then prescribe an SSRI such as sertraline (Zoloft), fluoxetine (Prozac) or paroxetine (Paxil), but because both SSRIs and St. John’s wort work by increasing serotonin levels, there is a high risk for serotonin syndrome. This condition is characterized by a number of symptoms that can be severe such as raised body temperature, seizures, diarrhea and tremors. Temperatures can get as high as 106 degrees, which may cause permanent damage to visceral organs. Likewise, long-term diarrhea can cause severe dehydration.
Given this example, it’s easy to imagine the possible risks associated with the multitude of readily available herbal remedies, teas and vitamins. According to the National Institute of Health, approximately 38 percent of adults and 12 percent of children take some form of supplement or complementary medication, many of which can interact with prescription medications.
We have to ask ourselves and our doctors then: Why is this happening and, specifically, why is this affecting the older population at such a high percentage?
For starters, many older people see multiple doctors: those with heart problems might see a cardiologist, a pulmonologist for chronic obstructive pulmonary disease (COPD) and a primary care physician to monitor their high blood pressure. Many drugs prescribed by these specialists can have negative consequences when taken together. Who is at fault in these situations? Are doctors not asking thorough enough questions? Are patients not listing all their medications to each specialist? But most importantly, what’s the solution?
According to NCBI, a study conducted at six Veteran Affair (VA) medical centers showed that doctors often override alerts showing a drug-drug interaction (DDI). These alerts come via programs on computers and smartphones, and are intended to protect patients from dangerous consequences. The study showed that out of 291,890 DDI overrides, 72 percent of the alerts were for a critical interaction. And of those, only 20 percent were determined to be clinically useful overrides.
The commercialization of medicine may also have an impact on the polypharmacy phenomenon. For example, the use of fish-oil supplements is four times higher than it was five years ago. When you google fish oil, the first 6 results are sites selling supplements. Although fish oil is a popular vitamin, it interacts with a large number of drugs, including aspirin. This combination can lead to internal bleeding. Despite the likelihood of an unsafe interaction, this possibility is not mentioned on television commercials.
Polypharmacy also drives up the cost of healthcare for many patients. For example, the widely known drug Lunesta, a brand name sleep medication, is expensive and relatively ineffective. The generic drug, Eszopiclone, is available and less expensive, but it does not receive the same media attention as the name brand drug. Big pharmaceutical companies that are able to spend money on advertisements encourage people to ask their doctor to prescribe them a particular medication, and this is where commercialization impacts polypharmacy. When patients approach their doctors for a prescription, such as lunesta, a doctor may be willing to write it because seems harmless. But there are currently 159 major drug interactions with lunesta, including many antidepressants. To exemplify how this could easily become a problem; just consider that insomnia is a common symptom of depression. There are number of safe medications for sleeping while also on an antidepressant, but they don’t get TV time and therefore may not get prescribed.
It is quite easy to see how and why polypharmacy is so widespread, especially among the elderly. This problem of harmful drug interactions is more prevalent than ever before, and studies show that it will only continue to grow as baby boomers age. While consequences of polypharmacy can be profound, the solution remains unclear. However, a simple place to start might be with doctors using more precaution when prescribing drugs, or taking a more thorough patient history of commercial supplements.